Kathleen F. O’Brien MS,ª Rachel E. Maiman MD,B Christine A. DeWitt MDB
aGeorgetown University School of Medicine, Washington, DC, bMedstar Georgetown University Hospital, Department of Dermatology, Washington, DC
A 56-year-old Caucasian male with a history of chronic plaque psoriasis, primary sclerosing cholangitis status-post liver transplant on tacrolimus, and ulcerative colitis on infliximab developed a progressive erythematous eruption with associated fatigue, anorexia, myalgias, and arthralgias. On two separate occasions, his skin biopsy demonstrated a lichenoid interface dermatitis (LID). Despite multiple courses of oral prednisone, topical steroids, and a short course of hydroxychloroquine, his symptoms continued to relapse and remit. When a temporal association between increasing his infliximab dose and the global progression of his disease was identified, he was ultimately diagnosed with a TNF-α inhibitor-induced psoriasis flare.
Despite the patient’s long-standing history of psoriasis, a plausible psoriasis rebound reaction after systemic steroids was not strongly considered in light of his histopathology. Though lichenoid interface dermatitis is a commonly reported histologic finding in patients on TNF-α inhibitors, it has scarcely been reported in patients with psoriasiform eruptions clinically.
J Drugs Dermatol. 2019;18(8):217-219.
There have been increasing reports of paradoxical inflammatory reactions induced by TNF-Î± inhibitors.1 Clinically, cutaneous reactions induced by TNF-Î± inhibitors are variable and have been described as lichenoid, psoriasiform, or a combination, though histopathology in all cases is overwhelmingly characterized by a lichenoid interface dermatitis (LID), a distinct inflammatory pattern characterized by keratinocyte damage along the basal layer of the epidermis.2 In other words, the clinical presentation in patients on TNF-Î± blocking agents may not correlate with the expected histopathologic pattern in its native disease form (eg, plaque psoriasis is characterized by a classic psoriasiform pattern and not a lichenoid or interface infiltrate).3,4 We herein describe a patient to illustrate this unique diagnostic challenge.
A CASE REPORT
A 56-year-old Caucasian male with a history of chronic plaque psoriasis, ulcerative colitis, and primary sclerosing cholangitis (PSC) 2 years status-post liver transplant presented with a progressive erythematous eruption of three months duration. His medications included infliximab, alprazolam, metoprolol, amlodipine, mirtazapine, and tacrolimus. There were no recent medication additions or dose adjustments. Given PSC remission post-transplant, he had been on increasing doses of infliximab, ranging 5-10 mg/kg, for management of ongoing ulcerative colitis. Two months prior, the eruption began on his hands and progressed to involve 50% of his body surface area (BSA). A pulsed 60mg prednisone taper resulted in complete resolution. Upon cessation, he experienced a rapid rebound of the dermatitis, prompting a second prednisone pulse with minimal improvement (Figure 1). Subsequent skin biopsy demonstrated an interface dermatitis with a diffuse perifollicular and perieccrine lymphocytic infiltrate (Figure 2). Anti-neutrophil antibodies (ANA) were negative and complement levels were normal. The working differential diagnosis included connective
Privacy & Cookies Policy
Necessary cookies are absolutely essential for the website to function properly. This category only includes cookies that ensures basic functionalities and security features of the website. These cookies do not store any personal information.
Any cookies that may not be particularly necessary for the website to function and is used specifically to collect user personal data via analytics, ads, other embedded contents are termed as non-necessary cookies. It is mandatory to procure user consent prior to running these cookies on your website.